Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 4, 1998, 5:16 PM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 5:16 PM CDT (22:16 UTC)
- Expired
- Oct 4, 1998, 9:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 042215 FFWTOP KSC061-127-149-161-197-050215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 516 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS MORRIS COUNTY IN EAST CENTRAL KANSAS POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS SOUTHEASTERN RILEY COUNTY IN NORTHEASTERN KANSAS WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 915 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NORTHWEST OF EMPORIA TO JUST NORTHWEST OF TOPEKA...MOVING NORTHEAST OVER THE SAME AREAS AT 40 MPH.. * DOPPLER RADAR ESTIMATES OF TWO TO THREE INCHES OF RAIN SINCE NOON WAS COMMON. RAIN SOAKED GROUND CANNOT ABSORB ANY MORE MOISTURE SO FLASH FLOODING IS LIKELY. DONT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. SIX INFCHES OF FAST FLOWING WATER CAN SWEEP A VEHICLE OFF THE ROAD. KAYS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 4:00 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 4, 4:00 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT SUN OCT 4 1998 NOT MUCH DISC TIME WITH ONGOING SVR WX... WENT MORE WITH NGM/AVN SOLN OF BRINGING FRONT EAST AND SLOWLY IT DOWN OVER THE EAST AS UPPER SUPPORT LIFTS MORE NORTHWARD. DEEP MOISTURE PLUME AND CONTINUED NORTHEASTWARD MOVEMENT OF THUNDERSTORMS ALONG THIS AXIS WARRANTS FLASH FLOOD WATCH FOR ALL OF CWA...ALTHOUGH THREAT DIMINISHES RAPIDLY THIS EVENING OVER THE NORTHCENTRAL AFTER SUNSET. BEHIND BOUNDARY. LOW FFG VALUES WOULD QUICKLY BE REACHED WITH ANY OF THE STRONGER CELLS PRODUCING OVER AN INCH AN HOUR. MOISTURE AND LIFT IS SLOW TO EXIT THE EAST ON MONDAY...SO WILL CONTINUE LIKELY FAR EAST WHICH IS MUCH SLOWER THAN ETA. BOUNDARY FINALLY MOVES EAST WITH MOST LIFT BY MONDAY NIGHT...BUT AM STILL CONCERNED ABOUT SECONDARY WAVE MOVING AROUND BASE OF TROUGH AND CLIPPING THE SOUTHEAST CWA LATE MONDAY NIGHT AND TUESDAY. .TOP...FLASH FLOOD WATCH PORTIONS OF NORTHCENTRAL THIS EVENING AND ALL OF NORTHEAST AND EASTCENTRAL TONIGHT.
In the hours before
Special weather statement, Oct 4, 12:55 PM CDT, 4 hours 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1255 PM CDT SUN OCT 4 1998 STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON AND EVENING. ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL KANSAS AND EASTERN KANSAS THIS AFTERNOON ...THEN MOVE RAPIDLY NORTHEAST ACROSS THE AREA. LARGE HAIL... DAMAGING WINDS AND EVEN TORNADOES ARE POSSIBLE ALONG WITH HEAVY RAINFALL. SYNOPSIS: STRONG LOW PRESSURE IS EXPECTED TO MOVE RAPIDLY NORTHEAST ACROSS NEBRASKA AND PUSH A COLD FRONT EASTWARD ACROSS CENTRAL AND EASTERN KANSAS THROUGH THIS EVENING. THIS FRONT WILL INTERACT WITH WARM...HUMID AND UNSTABLE AIR AHEAD OF THE FRONT TO PRODUCE THE SEVERE WEATHER POTENTIAL.
Special weather statement, Oct 4, 12:55 PM CDT, 4 hours 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1255 PM CDT SUN OCT 4 1998 STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON AND EVENING. ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL KANSAS AND EASTERN KANSAS THIS AFTERNOON ...THEN MOVE RAPIDLY NORTHEAST ACROSS THE AREA. LARGE HAIL... DAMAGING WINDS AND EVEN TORNADOES ARE POSSIBLE ALONG WITH HEAVY RAINFALL. SYNOPSIS: STRONG LOW PRESSURE IS EXPECTED TO MOVE RAPIDLY NORTHEAST ACROSS NEBRASKA AND PUSH A COLD FRONT EASTWARD ACROSS CENTRAL AND EASTERN KANSAS THROUGH THIS EVENING. THIS FRONT WILL INTERACT WITH WARM...HUMID AND UNSTABLE AIR AHEAD OF THE FRONT TO PRODUCE THE SEVERE WEATHER POTENTIAL.
Special weather statement, Oct 4, 3:27 PM CDT, 1 hour 49 minutes before
SPECIAL/PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE
330PM CDT SUN OCT 4 1998
...STORM SAFETY INFORMATION....
SEVERE WEATHER WATCHES HAVE BEEN ISSUED BY THE NATIONAL WEATHER
SERVICE FOR A PART OF KANSAS. IN THE INTEREST OF PUBLIC SAFETY,
THE FOLLOWING SAFETY INFORMATION IS PROVIDED.
A QUICK REMINDER...THE TERM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE WEATHER IN THE WATCH AREA. THERE IS NO CAUSE FOR
IMMEDIATE CONCERN. YOU SHOULD GO ABOUT YOUR NORMAL BUSINESS, BUT
BE ON THE LOOKOUT AND KEEP UP-TO-DATE ON WEATHER DEVELOPMENTS.
HOWEVER, A / WARNING / MEANS A SEVERE THUNDERSTORM OR TORNADO HAS
BEEN OBSERVED OR IS INDICATED BY DOPPLER WEATHER RADAR. PEOPLE
NEAR THE STORM SHOULD TAKE IMMEDIATE SAFETY PRECAUTIONS.
...SEVERE THUNDERSTORMS...PRODUCE STRONG DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN...DEADLY LIGHTNING AND POSSIBLY TORNADOES.
...LIGHTNING IS AN UNDERRATED KILLER SO....
GET INDOORS AND AWAY FROM WINDOWS
STAY AWAY TREES OR TOWERS
AVOID LAKES AND BOATS
HEAVY RAINS MAY PRODUCE FLASH FLOODING QUICKLY...AVOID LOW LYING
AND POOR DRAINAGE AREAS. BE CAUTIOUS WHEN DRIVING AT NIGHT AS
ROADS COULD BE WASHED OUT. AVOID LOW WATER CROSSINGS
...TORNADOES ARE NATURES MOST VIOLENT STORMS. BEST SHELTERS ARE..
IN A BASEMENT OR UNDERGROUND STORM SHELTER
ON THE LOWEST FLOOR IN THE MIDDLE OF THE BUILDING
AN INTERIOR HALLWAY OR DESIGNATED SHELTER AREA
AVOID WINDOWS, MOBILE HOMES, GYMNASIUMS AND AUDITORIUMS
ABANDON VEHICLES AND GET INTO A DITCH OR CULVERT.
DAMAGING DOWNBURST WINDS MAY EXCEED 100 MPH...SO...
GET INDOORS OR INTO A BASEMENT
STAY AWAY FROM WINDOWS
STAY INFORMED OF THE WEATHER SITUATION...KNOW YOUR COUNTY...AND
NEARBY CITIES AND COUNTIES. LISTEN TO WEATHER RADIO OR LOCAL MEDIA.
ENDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:10 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 30 min |
| Oct 4, 11:10 AM CDT | Severe Thunderstorm Warning | TOP | Riley | 30 min |
| Oct 4, 11:37 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 33 min |
| Oct 4, 11:40 AM CDT | Tornado Warning | TOP | Anderson | 30 min |
| Oct 4, 12:41 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 3 hr |
| Oct 4, 2:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 30 min |
| Oct 4, 3:20 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 3 hr |
| Oct 4, 3:48 PM CDT | Tornado Warning | TOP | Republic | 42 min |
| Oct 4, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 45 min |
| Oct 4, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 64 min |
| Oct 4, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Oct 4, 5:16 PM CDT | Flash Flood Warning | TOP | Morris | 4 hr |
| Oct 4, 5:22 PM CDT | Tornado Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Oct 4, 5:23 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage | 4 hr |
| Oct 4, 5:23 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Oct 4, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 63 min |
| Oct 4, 5:34 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 66 min |
| Oct 4, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 65 min |
| Oct 4, 6:15 PM CDT | Flash Flood Warning | TOP | Jackson, Shawnee | 3 hr |
| Oct 4, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 49 min |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.